Sunday , April 23 2017
Home » Health Blog » Kid's Health » Cyanotic Spells – Rectifying the Effects
smiling boy

Cyanotic Spells – Rectifying the Effects

Also known as the Tet Spell, the Cyanotic spell is a sudden onset of hyperpnea (increased depth of breathing), cyanosis and disappearance of heart murmur (extra or unusual sound heard during a heartbeat). Unless treated in time, it may have neurological complications as a result of which the patient might die.

Episodes of Cyanotic Spells occur usually in mornings, or when the child is under duress or is dehydrated. This means that whenever there are situations wherein the body requires increased levels of oxygen, a Cyanotic Spell occurs.

There are no known ways of why they happen, which is why certain theories have been put forward as possible explanations for the reason behind such spells. In these theories, the onset of the cyanotic spells have been compared to the functioning in people without any cyanotic spells, through which they are able to note the oxygen saturation in arteries during physical activities, something that is immediately reversed once the activity stops.

Cyanotic Spells are characterized by the following symptoms:

  • Rapid breathing
  • Spells of uncontrollable panic or emotional duress
  • Lesser intensity of heart murmur
  • Limpness in body
  • Convulsions

Since treatment of Cyanotic spells are more effective the quicker they are detected, it becomes imperative for these spells to be recognized immediately. This will help in the prevention of further serious medical complications. Any child suffering from these spells will experience frequent self timed episodes, and it is important for parents to become familiar with the cycle of said spells so that they can give a detailed account to their consulting doctors.

Diagnosis of such spells can only be made by doctors in clinics. Being aware of the sequence of events which lead up to the spell, and a lack of incontinence, help in the making of the correct diagnosis.

 Treatment

In order of increasing complexity of the Cyanotic Spells, following are their treatments:

  • Knee-to-chest squatting: You should place your infant in this position when they are on your shoulder or when they’re lying down. This has a calming effect while also improving the systemic vascular resistance.
  • Administering 100% Oxygen: It usually has very little effect and if the child is distressed with it then it should immediately be discontinued.
  • Morphine: 0.1-0.2 mg/kg IM. Ensure that for infants under the age of 3 months, the dosage should be administered professionally else it may prove to have serious medical after effects. It reduces the Cyanotic Spells by suppressing the respiratory centre

The treatments mentioned above are extremely mild, meant for either infants or for those suffering from mild spells. The following are stronger treatments:

  • Crystalloid or colloid fluid bolus: The preload is maximized via this dosage and it should be administered before giving the patient any drugs.
  • Using Beta blockers like Esmolol: Such medicines aren’t available everywhere and should be administered under supervision by paediatric cardiologist
  • General anaesthesia and ventilation
  • Surgery

Comments

comments

Check Also

Food Poisoning

Are Viral Gastroenteritis & Food Poisoning same?

Often confused to be the same, viral gastroenteritis and food poisoning both manifest in the …